High Wind, Harding
- When
- February 2, 11:00 AM MST to 2:00 PM MST
- Where
- Harding forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A tight pressure gradient over the region produced gusty northwest winds. The strongest winds occurred over far northwestern South Dakota, where wind gusts over 60 mph were recorded from Buffalo to Lemmon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A tight pressure gradient over the region produced gusty northwest winds. The strongest winds occurred over far northwestern South Dakota, where wind gusts over 60 mph were recorded from Buffalo to Lemmon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 2, 10:40 AM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1040 AM MST SAT FEB 2 2013
.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW DROPPING INTO
NORTH-CENTRAL NORTH DAKOTA WITH TIGHTENING PRESSURE GRADIENT OVER
THE WRN SD PLAINS WHERE WINDS CONTINUE TO INCREASE.
THEREFORE...GOING HEADLINES CONTINUE TO LOOK FINE. WEAK UPPER WAVE
DIVING DOWN TOWARDS THE NODAK/SODAK BORDER WILL CONTINUE TO BRING
ISOLD -SHSN OVER THE NRN CWA SO HAVE EXTENDED LOW POPS THRU THE
AFTERNOON. UPDATES HAVE BEEN SENT.
&&
.AVIATION...18Z TAFS
GUSTY W/NW WINDS OCCUR ON THE SD PLAINS TODAY...WITH GUSTS OVER
40KTS AT TIMES. THE STRONGEST WINDS WILL BE ACROSS NWRN SD. VFR
CONDITIONS WILL PREVAIL OVER MOST OF THE AREA...WITH SOME AREAS OF
MVFR CONDITIONS IN -SHSN OVER PARTS OF NORTHWESTERN SOUTH DAKOTA.
THE WIND WILL DIMINISH AND -SHSN WILL END EARLY THIS EVENING. VFR
CONDITIONS WILL THEN PREVAIL OVER THE AREA TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 310 AM MST SAT FEB 2 2013/
DISCUSSION...UPPER LEVEL ANALYSIS HAS A DEEP BROAD TROUGH OVER
THE EASTERN CONUS...WITH RIDGING BUILDING IN FROM THE WEST. IN
BETWEEN...FAST NORTHWEST FLOW CONTINUES OVER THE NORTHERN PLAINS.
A WEAK SHORTWAVE IS CURRENTLY MOVING SOUTHEAST ACROSS SOUTH
DAKOTA...WITH ANOTHER SLIDING THROUGH CENTRAL SASKATCHEWAN. WEAK
ISOLATED SHOWERS ACROSS THE SOUTH DAKOTA PLAINS CONTINUE TO
DIMINISH IN COVERAGE AND STRENGTH AS SUNRISE APPROACHES. 09Z
SURFACE ANALYSIS HAS WEAK LOW PRESSURE TROF ACROSS THE CENTRAL
SOUTH DAKOTA PLAINS...SLOWLY SHIFTING EAST. TEMPERATURES ARE
MILD...IN THE 20S AND 30S WITH WEST TO NORTHWEST WINDS OF 10 TO 20
MPH MOST LOCATIONS.
TODAY...WESTERN UPPER RIDGE WILL BUILD INTO THE NORTHERN ROCKIES
AS BROAD UPPER TROF SLOWLY SHIFTS EAST. UPPER SHORTWAVE IN SASK.
WILL DROP SOUTHEAST ACROSS THE DAKOTAS BY MIDDAY. ASSOCIATED
SURFACE LOW WILL SLIDE THROUGH EASTERN NORTH DAKOTA...PRODUCING
DECENT NORTH/SOUTH PRESSURE GRADIENT ACROSS NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA. THE PRESSURE GRADIENT COUPLED WITH WEAK COLD
ADVECTION FROM UPPER WAVE SHOULD PRODUCE VERY WINDY CONDITIONS
ACROSS THESE AREAS BY LATE MORNING INTO THE AFTERNOON. WILL GO
WITH A WIND ADVISORY FOR THESE AREAS...THROUGH EARLY EVENING.
SKIES WILL BECOME LESS CLOUDY THROUGHOUT THE DAY...AND TEMPS WILL
WARM INTO THE MID 30S TO MID 40S. UNDER MOSTLY CLEAR SKIES...LOWS
TONIGHT WILL BE IN THE TEENS TO LOWER 20S.
ON SUNDAY AND MONDAY...UPPER LEVEL RIDGING AND DRY CONDITIONS WILL
PREVAIL. SKIES WILL BE MOSTLY SUNNY BOTH DAYS. HIGHS ON SUNDAY
WILL BE IN THE 40S TO THE LOWER 50S. A WEAK SHORTWAVE TROF WILL
SLIDE THROUGH THE DAKOTAS SUNDAY NIGHT...FLATTENING THE RIDGE A
BIT...AND DROPPING HIGH TEMPS ABOUT 5 DEGREES ON MONDAY COMPARED
TO SUNDAY.
EXTENDED...AN UPPER RIDGE WILL BRING MAINLY DRY AND MILD WEATHER
THROUGH NEXT WEEK. AN UPPER TROF WILL WORK THROUGH THE ROCKIES AND
INTO THE PLAINS EARLY NEXT WEEKEND...LIKELY BRINGING SOME COOLER
WEATHER INTO THE NRN PLAINS. HOWEVER...IT IS MUCH TOO EARLY TO TELL
HOW MUCH IF ANY PCPN THIS TROF WILL BRING TO OUR AREA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM MST THIS EVENING FOR BUTTE-HAAKON-
HARDING-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-SOUTHERN MEADE CO PLAINS-ZIEBACH.
WY...NONE.
&&
SHORT TERM...77
LONG TERM....WFO UNR
AVIATION...10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MST SAT FEB 2 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1000 AM MST (1100 AM CST) SAT FEB 2 2013 ...WIND ADVISORY TODAY FOR THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG PRESSURE GRADIENT WILL SET UP ACROSS THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS TODAY. THIS WILL PRODUCE NORTHWEST WINDS OF 25 TO 35 MPH WITH SOME GUSTS TO 50 MPH. WINDS WILL DIMINISH BY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429862, 429863.